|Can this really wait ? I'm scared!
Sep 9, 2000
Hi, You've helped before, so I hope you can help again. I've been positive for 16 years and have enjoyed pretty good health through most of that time. I began meds (ddI & hydroxyurea) in January. At the time, my Ts-290 and VL - 9000. Meds had great results with Ts-370 and undetectable VL. Everyone was very happy. However, meds had side effects and began to destroy my platelets and rid me of any saliva in my mouth. So I was put off them two months ago. Have just got my latest blood results back and I'm scared. Ts - 159, VL 4000. My Ts have never been below 250 and here I am at 159. I don't feel brilliant and have already picked up two little bugs since stopping the meds. My Professor is going on holidays and wont be back until the end of October. He said any decision about meds can wait til then when we do another blood test. I, however, am freaking out and wondering if my body will cope til then. I am really scared and don't know what to do. Please, your advice is really needed. After 16 years, this virus still has the capacity to scare the hell out of me. Gus
| Response from Dr. Pavia
Being scared is not something that goes away because you've lived with the virus for 16 years or because your doctor says: "Don't worry." However, I agree with your doctor that you have time to make a careful decision and there is not a lot of short term reason to worry.
As you must have seen over the years, T cells bounce around, and with your low viral load, I doubt you have really gone from the 300's to 159 to stay. Did your CD4 percent drop dramatically as well? If not, the T cell count is probably an aberration, due to the natural variation in white cell counts. If your T cells are consistently below 300, I would consider starting a three drug regimen, but I think you have lots of time. If your T cells are consistently below 200, however, it would be a good idea to be on PCP prophylaxis (Bactrim/Septra or Dapsone) until they come back up.
The nice thing about having done ddI/HU is that you probably don't have any significant resistance and have a choice of any regimen.
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.